Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
violetlove

Accutane - questions re dosage, side effects

Recommended Posts

Hello -- This is my first post here. I just started on Accutane for the second time. (I'm just finishing my 1st month.) The first time was about 7 years ago, when I was in my late 20s.

My skin has never been terrible -- in fact, until my mid-20s I had completely clear skin. When I do break out, however, it's always painful cystic acne. As cystic acne goes, it's not terrible (it's usually just a few spots on the forehead or below the cheekbone), but lately it is persistent and shows signs of getting worse.

Anyway, I have a couple of questions, and I was hoping to get some feedback. First, my doctor just increased my dose to 60 mg/day, and has mentioned the possibility of going up to 80 mg. I weigh about 95 lbs (I am very short). I expressed concern that 60-80 mg per day seemed high for my weight, but my doctor said it was a normal dose for a 95-lb person. Does that seem right? Since my skin is not particularly bad, I was wondering why such a high dose would be necessary. E.g., do doctors typically go to higher doses if it's a patient's second round with Accutane?

Second, a question for people who've been on Accutane more than once. Did you experience more side effects the second time around? I actually don't remember any really unpleasant side effects from my first time, 7 years ago -- just dry eyes, somewhat dry skin, and dry lips. I'm wondering if I should be prepared for worse side effects this time -- e.g., a really bad flare?

I've been keeping a little log of how things have been going so far (so far, no flare-up, but very dry eyes and lips), and will probably post it here once I'm a little further along.

Sorry to be so long-winded. I really appreciate any answers, advice, etc.

Share this post


Link to post
Share on other sites

yup, we're on the same page. i am on day 31 of my second course of tane. i finished 3 months of my last one a year ago.

i am definitely experiencing worst initial breakouts/flareups, but i can't be certain it is because of my second time. in fact it would make sense that my body would be more used to it. i am not experiencing anything worse though.

i am a 17 yr old male weighing 160 lbs, and 80 mg is normal for my weight, so you probably shouldnt be up to 80 mg. but im not the derm.

Share this post


Link to post
Share on other sites
Guest tofupup

80 mg does seem kinda high for your weight, esp if your acne's not that bad. I weigh 20 lbs more than you and only took 40 mg, both times around.

the first time I took accutane in my mid-late 20s, the only side effects I remember are dry lips and dry skin. the second time I took it, about nine years later, I had 2 extra, particularly crappy side effects:

1) very sore lower back in the last month of treatment and

2) Extremely thin, fragile skin. We're talking tissue-paper thin. Like, I couldn't exercise because the slightest chafing would cause painful blisters on my feet, under my running bra, anywhere that clothing rubbed. I got cuts and scrapes all over the place, too, just from daily activities.

p.s. I never had a flare up or IB either time I took it.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×